A 56‐year‐old patient with multiple myeloma experienced an extravasation of doxorubicin (DOX) and vincristine administered as a 96‐hour infusion. An unknown quantity of solution (2.1 mg/ml of DOX and 0.1 mg/ml of vincristine) extravasated into the medial aspect of the right upper arm. This was caused by the axillary blockage of a 14‐inch, 18‐gauge catheter that had been inserted through the antecubital fossa. The only physical complaint mentioned by the patient was a dull muscle ache. No local swelling or redness was apparent until 2 weeks after the extravasation occurred, at which time surgical debridement yielded a 9.2 × 4 × 2‐cm section of fascia and thrombosed vein with a normal‐appearing margin. A high performance liquid chromatography analysis of different tissue areas in the surgical specimen yielded DOX levels of 1.25 to 7.94 μg/g of wet tissue weight. These levels are approximately tenfold higher than those of any previous extravasation reports. Slightly lower levels of the DOX aglycone (but no doxorubicinol) were recovered from these tissues. An important finding was the DOX level of 2.7 μg/g in the margin of the specimen, predicting a need for further surgery. Indeed, a second debridement was performed 1 week later, followed by a split thickness skin graft. Although the myeloma remains in clinical remission, use of the effected right arm is limited primarily by skin contracture at the graft site. This case demonstrates that high DOX levels can be deposited in soft tissues during prolonged DOX infusions without producing serere acute symptomatology. Furthermore, an analysis of DOX content in excised tissues may help guide the surgical management of the patient experiencing an extravasation. Cancer 64:2462–2464, 1989.
|Original language||English (US)|
|Number of pages||3|
|State||Published - Dec 15 1989|
ASJC Scopus subject areas
- Cancer Research